Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS North Platte, NE
NWS North Platte, NE issued this flash flood warning at May 23, 2008, 7:47 PM CDT for Custer County, Lincoln County, Nebraska. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 7:47 PM CDT (00:47 UTC)
- Expired
- May 24, 2008, 1:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Custer County, NE, Lincoln County, NE
The radar
The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:50 PM CDT | FLASH FLOOD | Brady, NE | EMERGENCY MANAGER REPORTED SEVERAL COUNTY ROADS CLOSED DUE TO FLASH FLOODING AND HEAVY RAIN. THESE ROAD CLOSURES INCLUDED EFFENBECK...BRADY/MOOREFIELD 14 MILES SOUTH OF JEFFREY RESERVOIR...FOX CREEK ROAD AND CUT CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLBF 240047
FFWLBF
NEC041-111-240645-
/O.NEW.KLBF.FF.W.0004.080524T0047Z-080524T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
747 PM CDT FRI MAY 23 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN CUSTER COUNTY IN CENTRAL NEBRASKA...
EASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 145 AM CDT
* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRESSEY
STATE WILDLIFE MANAGEMENT AREA...INTERSECTION OF HIGHWAY 183 AND
CUMRO ROAD...COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA...
OCONTO...MAXWELL...MASON CITY...CALLAWAY...BRADY...BERWYN AND
ANSLEY
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4070 10077 4139 10070 4138 9919 4104 9921
4103 10021 4070 10021
TIME...MOT...LOC 0047Z 180DEG 0KT 4096 10045
$$
GARNER2 follow-up statements
000
WGUS73 KLBF 240452
FFSLBF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1149 PM CDT FRI MAY 23 2008
NEC041-111-240645-
/O.CON.KLBF.FF.W.0004.000000T0000Z-080524T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUSTER NE-LINCOLN NE-
1149 PM CDT FRI MAY 23 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
EASTERN LINCOLN AND SOUTHERN CUSTER COUNTIES...
AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING UP TO 1 INCH PER HOUR RAINFALL
AMOUNTS THAT CAN PRODUCE FLASH FLOODING OVER THE WARNED
AREA...ESPECIALLY SOUTHERN CUSTER COUNTY. SATURATED GROUNDS WILL
RESULT IN CONTINUED RUNOFF FOR FLASH FLOODING ACROSS THE WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRESSEY STATE
WILDLIFE MANAGEMENT AREA...INTERSECTION OF HIGHWAY 183 AND CUMRO
ROAD...COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA...OCONTO...
MAXWELL...MASON CITY...CALLAWAY...BRADY...BERWYN AND ANSLEY
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SATURDAY MORNING
FOR THE PANHANDLE AND SOUTHWESTERN NEBRASKA.
LAT...LON 4070 10077 4139 10070 4138 9919 4104 9921
4103 10021 4070 10021
TIME...MOT...LOC 0449Z 180DEG 0KT 4096 10045
$$
KECK000
WGUS73 KLBF 240639
FFSLBF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
138 AM CDT SAT MAY 24 2008
NEC041-111-240648-
/O.EXP.KLBF.FF.W.0004.000000T0000Z-080524T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUSTER NE-LINCOLN NE-
138 AM CDT SAT MAY 24 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT/1245 AM MDT/ FOR
EASTERN LINCOLN AND SOUTHERN CUSTER COUNTIES...
SOME RUNOFF IS STILL POSSIBLE...BUT THE SCALE OF IT IS NOT EXPECTED
TO PRODUCE SIGNIFICANT FLOODING THAT HAS NOT ALREADY OCCURRED
LAT...LON 4070 10077 4139 10070 4138 9919 4104 9921
4103 10021 4070 10021
TIME...MOT...LOC 0638Z 180DEG 0KT 4096 10045
$$
SPRINGERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:32 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 23, 3:32 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 332 PM CDT FRI MAY 23 2008 .SYNOPSIS... 996 MB SURFACE LOW DEEPENING OVER NORTHEAST COLORADO WITH INVERTED TROUGH INTO EASTERN WYOMING AND WARM FRONT EAST TO WEST ORIENTED THROUGH CENTRAL KANSAS TRAILING COLD FRONT DRY LINE INTO THE TEXAS PANHANDLE. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN THE NEAR TERM WITH NAM SLIGHTLY FASTER IN EJECTING SHORTWAVE AROUND THE BASE OF UPPER TROUGH THIS EVENING. HAVE USED A BLEND FOR THE FORECAST. VGP FOCUSING ALONG FRONTAL BOUNDARY WHICH IS PROGGED TO LIFT NORTH TODAY WITH LITTLE SIGN OF MOVEMENT THUS FAR. PWS STILL ABOVE NORMAL FOR SEASON AND WARM LAYER ON SOUNDING SIMILAR TO YESTERDAYS ANTICIPATE HEAVY RAIN AGAIN. WILL CONTINUE FLASH FLOOD WATCH THROUGH THE NIGHT WITH REPORTS OF HEAVY RAIN OVER SOUTHERN COUNTIES. MAY HAVE TO EXPAND NORTH THROUGH THE NIGHT. HAVE TRENDED TOWARDS GFS SOLUTIONS FOR QPF FORECAST SYSTEM PROGGED TO LIFT OUT QUICKLY SATURDAY BUT HAVE TRENDED SLOWER WITH THE FORECAST AND RETAINED CHANCES THROUGH SATURDAY NIGHT. ISOLATED SHOWERS POSSIBLE FOR SUNDAY BUT HAVE LEFT DRY FOR NOW. BOUNDARY TO THE SOUTH DRIFTS NORTH SUNDAY NIGHT WITH SCHCS RETAINED. WITH H5 RIDGING INTO NORTHERN PLAINS UPPER LOW OVER NEVADA WILL EJECT ENERGY ACROSS THE RIDGE WITH SCHC PRECIP THROUGH THE BEGINNING OF THE WEEK. && .AVIATION... THUNDERSTORMS...SOME OF WHICH COULD BE STRONG TO SEVERE...WILL DEVELOP OVER SOUTHWEST NEB AND NORTHWEST KS THROUGH THE AFTERNOON...AND THEN MOVE NORTHEAST TOWARD THE KLBF TAF SITE. LARGE HAIL AND STRONG/VARIABLE WINDS ARE POSSIBLE. OTHERWISE...SUSTAINED NON THUNDERSTORMS WINDS OF 20-25 KT...WITH GUSTS UP TO 40 KT ARE POSSIBLE THROUGH THE AFTERNOON AT BOTH KLBF AND KVTN. SHOWERS/THUNDERSTORMS WILL PERSIST TILL ABOUT 10Z...BUT LOW LVL CLOUD COVER COULD PERSIST BEHIND THE DEPARTING THUNDERSTORM COMPLEX THROUGH THE MORNING. && .LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ038-057>059-069>071. TORNADO WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ069>071. && GARNER/POWER
Hazardous weather outlook, May 23, 3:39 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 339 PM CDT FRI MAY 23 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 339 PM CDT FRI MAY 23 2008 /239 PM MDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS AREAS GENERALLY EAST OF HIGHWAY 83 THROUGH THE AFTERNOON. LOCALLY HEAVY RAINFALL MAY OCCUR...CAUSING FLASH FLOODING DUE TO BRIEF BUT INTENSE RAINFALL ALREADY ON SATURATED GROUND. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF AN ALLIANCE TO BROKEN BOW LINE. AN AREA OF SURFACE LOW PRESSURE WAS SITUATED OVER EASTERN COLORADO DURING THE EARLY AFTERNOON...WITH A WARM FRONT EXTENDING EAST FROM THE LOW ACROSS NORTHERN KANSAS...AND A TROUGH OF LOW PRESSURE EXTENDING NORTH INTO THE NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THESE BOUNDARIES DURING THE MID TO LATE AFTERNOON...AND THEN SPREAD NORTH TO NORTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE EVENING. STORMS FORMING OVER NORTHWEST KANSAS WILL MOVE NORTH INTO SOUTHWEST NEBRASKA...WITH A THREAT FOR LARGE HAIL AND ISOLATED TORNADOES. ADDITIONAL STORM FORMATION IS POSSIBLE OVER NORTHEAST COLORADO AND THE PANHANDLE. THESE STORMS MAY MOVE NORTHEAST INTO WESTERN NEBRASKA...AND WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND PERHAPS A TORNADO OR TWO. STORMS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH FRIDAY NIGHT...WITH A CONTINUED THREAT FOR SEVERE WEATHER EXPECTED. ANOTHER CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING ACROSS MUCH OF SOUTHWEST AND CENTRAL NEBRASKA...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. RECENT HEAVY RAINS...AND THE LIKELIHOOD FOR ADDITIONAL INTENSE RAINFALL...COULD EASILY CAUSE FLASH FLOODING. RESIDENTS RESIDING IN THE MODERATE RISK AREA SHOULD BE ON A HIGH STATE OF ALERT THROUGH FRIDAY NIGHT. REVIEW SEVERE WEATHER SAFETY RULES AND LISTEN TO RADIO...TELEVISION...AND NOAA WEATHER RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE SOUTHWESTERN UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY INTO THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE TO BE POSSIBLE DUE TO ALREADY SATURATED GROUND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY ACROSS WESTERN AND SOUTHWESTERN NEBRASKA. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
In the hours before
Local storm report, May 23, 4:48 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
448 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 8 SW OCONTO 41.06N 99.87W
05/23/2008 E0.50 INCH CUSTER NE PUBLIC
&&
CARMELLocal storm report, May 23, 4:52 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL CURTIS 41.29N 99.92W
05/23/2008 E0.25 INCH CUSTER NE TRAINED SPOTTER
HEAVY RAIN WAS ALSO BEING REPORTED.
&&
CARMELLocal storm report, May 23, 7:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 5 N NORTH PLATTE 41.21N 100.77W
05/23/2008 M0.75 INCH LINCOLN NE BROADCAST MEDIA
&&
CARMELLocal storm report, May 23, 7:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 5 N NORTH PLATTE 41.13N 100.77W
05/23/2008 M0.75 INCH LINCOLN NE BROADCAST MEDIA
&&
MASEKLocal storm report, May 23, 7:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
732 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HEAVY RAIN 1 W CURTIS 40.63N 100.53W
05/23/2008 M8.14 INCH FRONTIER NE TRAINED SPOTTER
2.68 INCHES OF RAIN MEASURED YESTERDAY. RAINFALL SINCE
MIDNIGHT HAS TOTALED 5.46 INCHES...WITH STORM TOTAL
RAINFALL SO FAR 8.14 INCHES.
&&
CARMELLocal storm report, May 23, 7:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 3 E OGALLALA 41.13N 101.66W
05/23/2008 E0.75 INCH KEITH NE TRAINED SPOTTER
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:08 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan, McPherson | 37 min |
| May 23, 7:16 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 29 min |
| May 23, 7:42 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 33 min |
| May 23, 9:09 PM CDT | Areal Flood Advisory | LBF | Deuel | 8 hr |
| May 23, 9:35 PM CDT | Areal Flood Warning | LBF | Chase, Frontier, Hayes, Lincoln, Perkins | 8 hr |
| May 24, 12:07 AM CDT | River Flood Warning | LBF | Chase, Hayes | 15 hr |
| May 24, 3:49 AM CDT | Dense Fog Advisory | LBF | Arthur, Chase, Custer, Deuel, Frontier, Garden and 9 more | 4 hr |
| May 24, 12:44 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 46 min |
| May 24, 4:36 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 15 min |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.